alascerca Posted January 28, 2022 Share Posted January 28, 2022 Hi there, First of all, I think that it is important that every chemo-receiving patient be told about the fallout of neuropathy. I deal with many cancer patients who are saddled with this chemo-caused nerve dysfunction, typically presenting itself in hands and feet (tingling, pain, numbness, disabling normal function). Many doctors never bring it up, and the shock to patients developing it is another bad surprise from cancer treatment. I have been looking around at various people's input regarding relief from the painful state, and have not come to a positive conclusion regarding WHAT might help discourage its development, or aid/ relieve it when it happens. So many people seem simply stuck with it, and that seems so unfair. For example, I am reading a book by a man who had cancer and wrote about it. One thing that he wrote about was his frustration at not having been told that studies show that if during administration of chemos, calcium and magnesium is also given intravenously, the severity of neuropathy can be reduced. WELL worth looking into and asking about, as neuropathy is a rotten bugger. I see one article debunking this...but others that support it. Here is a conclusion from a 2015 NIH article (though it is talking about colorectal cancers and Oxaliplatin -- but the platinum chemos are very similar in their effects): "Oxaliplatin-induced neuropathy continues to be difficult to treat and prevent and poses a significant threat to a colorectal cancer patient’s quality of life. The question of whether calcium and magnesium infusions can reduce the incidence and severity of this toxicity has been addressed in numerous studies throughout the past decade, with conflicting results. Until Loprinzi’s group presented their findings at the ASCO annual meeting in 2013, the studies were often limited by their small sample size, preliminary closing, or retrospective nature. Due to the rigorous manner of the 2013 abstract by Loprinzi et al., which found no statistically significant difference in oxaliplatin-induced neurotoxicity, we would not recommend that patients receive calcium and magnesium infusions with oxaliplatin treatments." (from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4625632/) Annnd- the opposite findings (a year earlier, though) From the Mayo Clinic: "There was no substantial difference in either acute or chronic chemotherapy-induced neuropathy between patients who received calcium and magnesium and those who did not," Dr. Loprinzi said. "Stopping this practice should save patients valuable time, free up resources and reduce costs." (from: https://www.mayo.edu/research/forefront/calcium-magnesium-infusion-doesnt-prevent-neuropathy) There are many opinions out there, others refer to taking vitamins B12 , B1, and B6. Cayenne pepper is mentioned. Others mention simply increasing dietary magnesium. Anyway, though I have no conclusions, I thought it worth mentioning to those who may not be familiar with neuropathy, and the things that might discourage its severity. Hope this is worth something to some out there. Wishing all the very best! I would be interested in others' input regarding this rotten side effect that is so very resistant to remedy. Cheers~ joana Quote Link to comment Share on other sites More sharing options...
Join the conversation
You can post now and register later. If you have an account, sign in now to post with your account.